A new study finds that the pill won't ruin your sex life — as long as you start it before your next relationship.
The birth control pill can do a lot of things to a woman's body — prevent her from getting pregnant, clutter her purse, cause possible glaucoma, and, as we've all heard, it can kill her sex drive. But a new study from the journal Psychological Science claims that women who change up their hormonal birth control habits might also screw up their sexual satisfaction in their relationships.
In previous studies, researchers found that hormonal variations throughout a woman's cycle (and those brought on by taking hormonal contraceptives) can affect who a woman is attracted to. Some findings have concluded that women on the pill prefer baby-faced Leonardo DiCaprio types for long term dating compared to harder, masculine faces. This study, which looked into the non-sexual and sexual relationship satisfaction of 365 couples, also took into account the consistency of a woman's birth control over the course of the relationship. The little pills had no impact on the non-sexual components of the relationship (contraceptives don't reduce instances of cuddling or impact how often you listen to your partner complain about their mother). However, birth control did have a noticeable impact on ladies' libidos — that is, if they started or stopped taking it while dating someone.
"Women who met their partner while taking the pill – as well as those who had never used the pill at any point – reported greater sexual satisfaction than those women who had begun or stopped using the pill during the course of the relationship," explains Craig Roberts, lead researcher of the study. It's the first study of its kind to address how switching birth control during a relationship can impact the relationship itself. It's important because the pill is one of the most common forms of birth control, as it's fairly cheap and effective, and used by 27.5 percent of contraceptive users in the U.S.
But here's the thing: maybe the pill has an impact on a woman's sexual satisfaction and sex drive. That could totally be true, and for some women, it does. This has been studied for over 40 years, with scientists coming to the conclusion that changes in sex drive while taking the pill might be psychological ("I'm on the pill, so I'm going to have so much sex.") or hormonal ("Too much estrogen, get out of my bed.") So, you should swallow this birth control pill study with a grain of salt.
There are a lot of reasons for a sudden change in attraction and sexual satisfaction during the middle of dating someone. A woman might have switched to Ocella after three months of hanging out with an awesome dude and suddenly lost interest in him because of a shift in hormones, or it could have been the fact that after the second month, she learned he listened exclusively to Eric Clapton on vinyl. There's no real way of knowing. What's really important is talking to a doctor if you sense an unwelcome shift in your sex drive when you start a new contraceptive method. There's a lot of factors — getting to know someone, life stresses, changes in tastes, new hat purchases — that could be impacting your sex life. Let's not automatically blame it all on one little pill.
[h/t Science Daily]
Image via Veer.